Alert archive / North Carolina / Tornado Warnings in 2004

Tornado Warning 46, NWS Raleigh, NC

September 28, 2004Harnett County, North Carolina

NWS Raleigh, NC issued this tornado warning at Sep 28, 2004, 4:09 AM EDT for Harnett County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2004, 4:09 AM EDT (08:09 UTC)
Expired
Sep 28, 2004, 4:45 AM EDT
In force
36 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Harnett County, NC

The radar

The Raleigh/Durham radar (KRAX), 39 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 280809
TORRAH
NCC085-280845-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
409 AM EDT TUE SEP 28 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL HARNETT COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 445 AM EDT

* AT 409 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A TORNADO JUST EAST OF BUNNLEVEL...OR ABOUT 8 MILES SOUTHEAST OF   
  LILLINGTON...MOVING NORTH AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  BUIES CREEK AND COATS AROUND 415 AM...

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS AS FLYING DEBRIS
GENERATED BY TORNADIC WINDS CAN BE DEADLY.

LAT...LON 3530 7879 3528 7867 3545 7863 3553 7873

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Sep 28, 2:47 AM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 28, 2:47 AM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
247 AM EDT TUE SEP 28 2004

.SHORT TERM (TODAY THROUGH TONIGHT)...
PRECIPITATION CONTINUES ACROSS THE CWA IN RESPONSE TO THE NORTHERN
MOVEMENT OF THE REMNANTS OF JEANNE. THE NORTHERLY TRACK OF JEANNE
HAS TAKEN THE FLASH FLOOD THREAT TO THE WESTERN PORTION OF THE
CWA...SO WILL PROBABLY ADJUST WITH NEXT ISSUANCE. THE NEW GUIDANCE
HAS COME IN WARMER FOR TODAY. DRY AIR HAS WORKED INTO THE SYSTEM.
DRYING OF THE LOWER LAYER AND A LITTLE SUN WILL PUSH TEMPERATURES
UP...SO WILL HAVE A RANGE OF 75 NORTHWEST TO 80 SOUTHEAST.
&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
PLENTY OF LOW LEVEL MOISTURE LINGERS IN THE WAKE OF JEANNE. HIGH
PRESSURE BUILDS ACROSS THE GREAT LAKES AND RIDGES DOWN THE ATLANTIC
COAST INTO THE WEEKEND. PARTLY CLOUDY AND DRY WITH HIGHS IN THE 70S
LOOK OKAY. APPROACH OF THE FRONT SATURDAY HAS BEEN PROGRESSIVELY
DELAYED FOR THE PAST FEW RUNS OF THE GFS WHICH KIND OF CLOUDS THE
RAPID MANUAL PROG FROPA LATER SATURDAY A BIT. WILL CONTINUE THE
CURRENT DRY TREND PENDING A BETTER FEEL FOR MOISTURE ADVECTION AHEAD
OF THE SYSTEM AS WELL AS SOME TIMING CONSENSUS.
&&

.AVIATION...
RAIN COVERAGE HAS DIMINISHED CONSIDERABLY DUE TO DRY AIR INFUSION
AND NOCTURNAL STABILIZATION. LAST SIGNIFICANT BAND STRETCHING ACROSS
THE AREA WILL PULL OUT OF GSO/INT BY AROUND 08Z AND TRAIN ACROSS
FAY/RDU FOR A COUPLE OF ADDITIONAL HOURS. IT WILL BE DIFFICULT TO
TIME ANY ADDITIONAL SHOWERS AND ACCOMPANYING LOWER VSBYS BEYOND THIS
INITIAL BAND...BUT EXPECT PREDOMINANTLY MVFR/IFR CIGS THROUGH NOON
WITH PATCHY IFR CIGS IN SHOWERS. DEEPER CONVECTION WILL BE A
POSSIBILITY DEPENDENT UPON BREAKS IN THE CLOUDINESS...BUT DO NOT
WANT TO BLANKET THE TAFS WITH LONG DURATION TEMPOS FOR LOW
PROBABILITY/LOW CONFIDENCE CONDITIONS.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH MOST OF CENTRAL NC.
&&

SHORT TERM...RHJ
LONG TERM/AVIATION...MLM
Hazardous weather outlook, Sep 27, 6:45 AM EDT, 21 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
645 AM EDT MON SEP 27 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-280830-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
552 AM EDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS AND POSSIBLE
TORNADOES OVER THE SOUTHERN HALF OF CENTRAL NORTH CAROLINA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND POSSIBLE
TORNADOES OVER THE NORTHERN HALF OF CENTRAL NORTH CAROLINA.

A FLASH FLOOD WATCH IS ALSO IN AFFECT FOR THE PIEDMONT AND WESTERN
SANDHILLS OF CENTRAL NORTH CAROLINA. RAINFALL TOTALS COULD BE 2 TO 4
INCHES WITH LOCALLY HEAVIER AMOUNTS IN  EXCESS OF 5 INCHES.

.DAY TWO...
SHOWERS AND THUNDERSTORMS WILL TAPER OFF FROM THE SOUTH DURING THE
DAY TUESDAY. THERE WILL BE A LINGERING CHANCE OF HEAVY RAIN THROUGH
THE EARLY MORNING HOURS.

.DAYS THREE THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD
CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

27

In the hours before

Special weather statement, Sep 28, 2:01 AM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
201 AM EDT TUE SEP 28 2004

NCZ075-280700-
MOORE NC-
201 AM EDT TUE SEP 28 2004

...STRONG SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS MOORE
COUNTY THROUGH 300 AM EDT...

AT 201 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM ZION GROVE TO NEAR MARION SOUTH CAROLINA
...MOVING NORTH AT 35 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SOUTHERN
PINES...PINEHURST...WHISPERING PINES...TAYLORTOWN...SEVEN LAKES AND
EAGLE SPRINGS.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWN TREES.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...
CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

JO
Special weather statement, Sep 28, 2:37 AM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
237 AM EDT TUE SEP 28 2004

NCZ088-280730-
CUMBERLAND NC-
237 AM EDT TUE SEP 28 2004

...HEAVY RAIN WILL MOVE ACROSS CUMBERLAND COUNTY THROUGH 330 AM
EDT...

AT 237 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM CYPRESS LAKES SOUTH
TO NORTH MYRTLE BEACH...MOVING NORTH AT 45 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CYPRESS LAKES...
HOPE MILLS... FAYETTEVILLE...CLIFDALE...AND FORT BRAGG.

GUSTY WINDS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS AND
THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWN TREES.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...
CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

JO
Local storm report, Sep 28, 3:14 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
314 AM EDT TUE SEP 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 AM     FLASH FLOOD      ASHEBORO                35.72N 79.81W
09/28/2004                   RANDOLPH           NC   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED IN RANDOLPH COUNTY. WASTE DEEP
            WATER ON NORTH AND SOUTH CHURCH STREETS IN ASHEBORO. 1 TO
            2 FEET OF WATER FLOODING ACROSS EAST CENTRAL AVENUE IN
            ASHEBORO.

&&

PWB
Local storm report, Sep 28, 3:17 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
317 AM EDT TUE SEP 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0242 AM     FLASH FLOOD      LEXINGTON               35.81N 80.26W
09/28/2004                   DAVIDSON           NC   LAW ENFORCEMENT

            FLASH FLOODING ON WINSTON ROAD... HIGHWAY 29...IN
            LEXINGTON... HIGHWAY 70 IN LEXINGTON... SOUTH MAIN
            STREET... ALL IN LEXINGTON. NUMEROUS ROADS CLOSED.

&&

PWB
Local storm report, Sep 28, 3:19 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
319 AM EDT TUE SEP 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0242 AM     FLASH FLOOD      THOMASVILLE             35.89N 80.08W
09/28/2004                   DAVIDSON           NC   TRAINED SPOTTER

            FLASH FLOODING REPORTED ON THE FOLLOWING STREETS OR ROADS
            IN AND AROUND THOMASVILLE... RANDOLPH STREET... CAROLINA
            STREET... LIBERTY STREET... AND TRINITY STREET. SEVERAL
            ROADS BLOCKED OFF AND CLOSED.

&&

PWB
Special weather statement, Sep 28, 3:58 AM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
358 AM EDT TUE SEP 28 2004

NCZ041-042-077-280830-
HARNETT NC-JOHNSTON NC-WAKE NC-
358 AM EDT TUE SEP 28 2004

...STRONG SHOWERS THUNDERSTORMS WILL MOVE ACROSS WAKE...JOHNSTON AND
HARNETT COUNTIES THROUGH 430 AM EDT...

AT 358 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BUIES CREEK TO 7 MILES SOUTH OF ERWIN...MOVING
NORTH AT 40 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...ERWIN...DUNN...LILLINGTON...AINGER...CLAYTON...FUQUAY
VARINA AND GARNER.

GUSTY WINDS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE SHOWERS AND
THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWN TREES.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...
CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

JO

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 11:08 PM EDTTornado WarningRAHForsyth22 min
Sep 27, 11:45 PM EDTFlash Flood WarningRAHDavidson, Forsyth, Guilford4 hr
Sep 28, 12:33 AM EDTFlash Flood WarningRAHStanly3 hr
Sep 28, 2:56 AM EDTTornado WarningRAHCumberland49 min
Sep 28, 2:59 AM EDTFlash Flood WarningRAHRandolph2 hr
Sep 28, 3:51 AM EDTFlash Flood WarningRAHDavidson, Forsyth, Guilford3 hr
Sep 28, 4:40 AM EDTTornado WarningRAHWake35 min
Sep 28, 5:06 AM EDTFlash Flood WarningRAHRandolph114 min

Nearby

Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.